Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 55, NWS Little Rock, AR

July 4, 20175 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 4, 2017, 1:47 PM CDT for 5 counties in Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 1:47 PM CDT (18:47 UTC)
Expired
Jul 4, 2017, 4:15 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, AR, Independence County, AR, Izard County, AR, Sharp County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 141 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS54 KLZK 041847
FFWLZK
ARC049-063-065-135-137-042015-
/O.NEW.KLZK.FF.W.0055.170704T1847Z-170704T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
147 PM CDT TUE JUL 4 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  East central Stone County in north central Arkansas...
  Independence County in north central Arkansas...
  Izard County in north central Arkansas...
  Fulton County in north central Arkansas...
  Sharp County in north central Arkansas...

* Until 315 PM CDT

* At 146 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain, approaching the warned area. Up to two inches of rain 
  have already fallen, and an additional one inch of rain is 
  expected. 

* Some locations that will experience flooding include...
  Batesville...                     Cherokee Village...
  Melbourne...                      Salem in Fulton County...
  Ash Flat...                       Horseshoe Bend...
  Cave City...                      Highland in Sharp County...
  Mammoth Spring...                 Hardy...
  Oxford...                         Cushman...
  Mount Pleasant...                 Viola...
  Franklin...                       Sidney...
  Moorefield...                     Ballard...
  Bexar...                          Salado...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3621 9135 3589 9136 3589 9128 3580 9126
      3562 9178 3565 9179 3571 9179 3570 9181
      3570 9183 3613 9206 3649 9199 3650 9191
      3650 9141

$$

55
2 follow-up statements
343 
WGUS74 KLZK 041917
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
217 PM CDT TUE JUL 4 2017

ARC049-063-065-135-137-042015-
/O.CON.KLZK.FF.W.0055.000000T0000Z-170704T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stone AR-Independence AR-Izard AR-Fulton AR-Sharp AR-
217 PM CDT TUE JUL 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
EAST CENTRAL STONE...INDEPENDENCE...IZARD...FULTON AND SHARP
COUNTIES...

At 215 PM CDT, thunderstorms producing heavy rain extended from 
Vidette, to Locust Grove, moving northeast at 30 mph. This line of 
storms will produce over an inch of rain in a very short time span. 

Some locations that will experience flooding include...
Batesville...                     Cherokee Village...
Melbourne...                      Salem in Fulton County...
Ash Flat...                       Horseshoe Bend...
Cave City...                      Highland in Sharp County...
Mammoth Spring...                 Hardy...
Oxford...                         Cushman...
Mount Pleasant...                 Viola...
Franklin...                       Sidney...
Moorefield...                     Ballard...
Bexar...                          Salado...

Additional rainfall amounts of one and one half inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3621 9135 3589 9136 3589 9128 3580 9126
      3562 9178 3565 9179 3571 9179 3570 9181
      3570 9183 3613 9206 3649 9199 3650 9191
      3650 9141

$$

55
202 
WGUS54 KLZK 042009
FFWLZK
ARC049-063-065-135-137-042115-
/O.EXT.KLZK.FF.W.0055.000000T0000Z-170704T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
309 PM CDT TUE JUL 4 2017

The National Weather Service in Little Rock has extended the

* Flash Flood Warning for...
  East central Stone County in north central Arkansas...
  Independence County in north central Arkansas...
  Izard County in north central Arkansas...
  Fulton County in north central Arkansas...
  Sharp County in north central Arkansas...

* Until 415 PM CDT

* At 308 PM CDT, Doppler radar indicated thunderstorms from Salem, 
  to near Batesville, moving northeast at 30 mph. Addtional heavy 
  rainfall is expected through 415 pm. 

* Some locations that will experience flooding include...
  Batesville...                     Cherokee Village...
  Melbourne...                      Salem in Fulton County...
  Ash Flat...                       Horseshoe Bend...
  Cave City...                      Highland in Sharp County...
  Mammoth Spring...                 Hardy...
  Oxford...                         Cushman...
  Mount Pleasant...                 Viola...
  Franklin...                       Sidney...
  Moorefield...                     Ballard...
  Bexar...                          Salado...

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3621 9135 3589 9136 3589 9128 3580 9126
      3562 9178 3565 9179 3571 9179 3570 9181
      3570 9183 3613 9206 3649 9199 3650 9191
      3650 9141

$$

55

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:19 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 4, 12:19 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1219 PM CDT Tue Jul 4 2017

.AVIATION...
Greatest coverage of TSRA should be across the northeast third of
the forecast area, through 01z. Expect MVFR ceilings to affect
northern sites for much of the period.

55

&&

.PREV DISCUSSION...(ISSUED 938 AM CDT Tue Jul 4 2017)

UPDATE...
Recent mesoscale diagnosis efforts indicate a convectively
enhanced/induced vorticity max, moving northeast near the
OK/AR/MO border, with a small amplitude trough extending towards
the ArkLaTex region. Surface based CAPE of values of >= 2000 j/kg
exist across areas where convective overturning has not occurred
this morning.

Forecasts through 05/06z have been adjusted to account for the
latest trends.

55

PREV DISCUSSION...(ISSUED 640 AM CDT Tue Jul 4 2017)

AVIATION...04/12Z TAF CYCLE

Sctd convection wl cont to affect mainly NRN and WRN AR this mrng,
with OCNL MVFR conds where SHRA/TSRA occurs. Confidence in
convective trends later today and tngt still nor clear cut, so
have contd with VCTS in most areas, with PROB30 groups included
ovr the NW half of the FA later tngt. /44/

PREV DISCUSSION...(ISSUED 415 AM CDT Tue Jul 4 2017)

SHORT TERM...Today through Wednesday Night

Scattered convection formed just after midnight acrs parts of Cntrl
AR, mainly S of the AR river. The activity was assocd with a weak
sfc bndry that was aligned fm W to E. Meanwhile, a slow moving MCS
was affecting ERN OK and was just working into NWRN AR just before 3
am. Convection intensity has been gradually weakening ovr the last
few hrs, as noted by warming cloud tops on IR imagery.

The fcst concern once again wl be convective trends thru Wed. The
aforementioned complex of storms/MCV wl cont working EWD today and
tonight, with additional redevelopment of SHRA/TSRA expected by this
aftn. Have kept likely POPS acrs the NRN part of the FA, based on
convective trends noted by the Hi-Res model data. Convection further
to the S wl be more scattered in nature.

The unsettled wx pattern wl cont on Wed as a lingering upper trof
conts working sloly acrs the region. This feature wl again act as a
focus for additional convection, mainly during the aftn and evening
hrs. Cannot rule out some strong storms, but overall severe threat
will rmn marginal at best. Due to the slow movement of the upper lvl
support, locally heavy rainfall wl also be a concern.

LONG TERM...Thursday through Monday

Not a lot of value added changes to the current forecast will be
forthcoming this morning as all medium range models remain in good
agreement with the overall pattern. Much like the past few mornings,
a blend of forecast solutions will be used.

Not to sound like a broken record but the upper pattern will remain
dominated by a sprawling upper ridge over the central rockies and
intermountain west and subsequent downstream troughing. The position
of these features do move around a little but the overall pattern
remains the same.

Strong upper level impulse will be located to the NE of the state
when the period initiates. Isolated to scattered precipitation
chances will continue into early Thursday night before decreasing
somewhat Friday as this impulse moves away and the upper ridge
expands.

With the upper level ridge expanding over the Rockies and the mean
position of the trough moving to our east, Arkansas will be under NW
flow aloft. Additional upper level impulses will move over the state
with at least a mention of isolated to scattered, mainly diurnally
driven convection, justified. Precipitation chances will be aided
slightly over the weekend by a front that backdoors the region from
the NE.

With northwest flow aloft, continuing precipitation chances and the
aforementioned front, temperatures will be a little hard to exactly
pin down. However, they will average close to normal over the course
of the period.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...99
Hazardous weather outlook, Jul 4, 5:00 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Tue Jul 4 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across much of
Arkansas through tonight as an upper level storm system affects the
state. Some storms could produce gusty winds, but organized severe
weather is not expected. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms are possible through the period
with the best chances over the north and northeast sections of the
state. Some decrease in coverage is expected over the weekend as
upper level high pressure starts to build in from the west. Overall,
the chances for hazardous weather are minimal during this period.

.Spotter Information Statement...

Spotter activation is not expected at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/56

In the hours before

Special weather statement, Jul 4, 12:46 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
1246 PM CDT TUE JUL 4 2017

ARZ014-023-024-032-033-044-045-041830-
Pulaski AR-White AR-Stone AR-Van Buren AR-Lonoke AR-Faulkner AR-
Cleburne AR-
1246 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STONE...EASTERN VAN
BUREN...WESTERN CLEBURNE...NORTHWESTERN LONOKE...NORTHEASTERN
CONWAY...FAULKNER...SOUTHWESTERN WHITE AND NORTHEASTERN PULASKI
COUNTIES UNTIL 130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocky Hill to near Guy to near Olmstead.
Movement was east at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Jacksonville...                   Cabot...
Heber Springs...                  Clinton...
Fairfield Bay...                  Little Rock AFB...
Beebe...                          Greenbrier...
Ward...                           Vilonia...
Austin in Lonoke County...        Greers Ferry...
Quitman...                        Guy...
Rose Bud...                       Damascus...
Enola...                          Twin Groves...
Shirley...                        Mount Vernon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 9224 3538 9204 3488 9186 3490 9229
      3541 9248 3546 9248 3546 9250 3573 9262
TIME...MOT...LOC 1746Z 261DEG 11KT 3567 9251 3534 9237 3498 9223

57
Local storm report, Jul 4, 1:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
126 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     TSTM WND DMG     1 E VILONIA             35.08N 92.19W
07/04/2017                   FAULKNER           AR   SOCIAL MEDIA

            TREES REPORTED BLOWN DOWN.

&&

55

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:11 PM CDTRiver Flood AdvisoryLZKIndependence, Jackson, Lawrence36 hr
Jul 4, 12:46 PM CDTSpecial Weather StatementLZKFaulkner, Van Buren44 min
Jul 4, 12:58 PM CDTSevere Thunderstorm WarningLZKCleburne, Faulkner, White29 min
Jul 4, 2:05 PM CDTSpecial Weather StatementLZKWhite40 min
Jul 4, 2:29 PM CDTSpecial Weather StatementLZKIndependence46 min
Jul 4, 2:31 PM CDTSevere Thunderstorm WarningLZKJackson, White, Woodruff44 min
Jul 4, 2:41 PM CDTTornado WarningLZKJackson, White, Woodruff17 min
Jul 4, 3:24 PM CDTSpecial Weather StatementLZKLonoke36 min
Jul 4, 3:53 PM CDTSpecial Weather StatementLZKPrairie37 min
Jul 4, 4:05 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie25 min
Jul 4, 4:34 PM CDTSpecial Weather StatementLZKPrairie41 min
Jul 4, 4:39 PM CDTSpecial Weather StatementLZKFaulkner36 min
Jul 4, 5:12 PM CDTSpecial Weather StatementLZKMonroe, Prairie33 min
Jul 4, 5:38 PM CDTSevere Thunderstorm WarningLZKMonroe, Prairie37 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.